DR ELLIE CANNON: What can be done to treat the painful lump on my wrist?

0

Q. A small bump has developed on my right wrist which my GP says is a ganglion. It causes a lot of pain and weakness in that hand. I’m told it can’t be removed because there’s a vein running through it. Can we do something else?

A. Ganglion cysts are the most common type of swelling GPs see on the hand or wrist. They are usually found on the back of the hand, wrist, or bottom of the thumb and are harmless.

We don’t know what causes them, but they sometimes develop after injury and are more common in people with arthritis.

Some people don’t notice them, but others do because they can cause pain or discomfort with certain movements.

If a lymph node is not in the way, it is better to leave it alone because most disappear spontaneously. Because they are fluid-filled cysts and not solid masses, there is no threat that they will turn into something nasty if you ignore them.

Years ago, doctors thought the best treatment was to hit them with a heavy book (which in most homes was a Bible, hence their nickname Bible cysts), supposed to redistribute the fluid and eliminate the swelling.

Fortunately, we have now evolved somewhat.

Depending on where the ganglion is, it may be surgically removed or the fluid may be aspirated with a needle. The success of such approaches depends on the position of the cyst and the presence of nearby blood vessels.

Some health chiefs do not fund these procedures as they are considered cosmetic, but if the cyst is interfering with your daily life, treatment should be available on the NHS.

If patients have questions about a procedure to remove a lymph node, GPs can refer them to an NHS hand surgeon who can provide further details.

A reader has been in pain since a ganglion cyst developed on his wrist and asks what can be done to treat it (stock image)

Q. Can you help me with my erectile dysfunction problem? I used to take Cialis or Viagra pills and they worked great, but now neither seem to work. I’m 82 and feel like my doctors don’t take it seriously because they think I’m too old. Do you have any advice?

A. Any health issue that affects your quality of life deserves thorough investigation by a GP, regardless of your age.

Cialis and Viagra both treat erectile dysfunction, but if neither works, a doctor might initially wonder if the dose needs to be increased or if they are being taken correctly.

These drugs often need to be taken at specific times and not too close to meals.

There are other drugs available – vardenafil and avanafil are worth trying.

Erectile dysfunction is treated as a symptom of another condition, as there is often an underlying cause. GPs should perform blood tests to check for diabetes and low testosterone, while considering medications as a potential cause. Many medications can cause problems with sexual function, including antidepressants and high blood pressure medications.

In older people, erectile dysfunction can be a sign of Parkinson’s disease or heart health issues. If the problem develops suddenly – along with other weaknesses or changes in the body – this may indicate a stroke. Sexual function is also very closely linked to emotional well-being, and problems can often be associated with depression, anxiety, and stress.

Pills are not the only treatment. If medications are ineffective, men should be offered treatments that can be prescribed by a specialist such as vacuum pumps, injections and creams.

Q. Five years ago I was diagnosed with a problem with my bicuspid heart valve. But other tests of my heart function came back normal, so the doctor said no action was needed. Is it likely to stay that way, or could the problem cause problems?

A. The valves of the heart are crucial in ensuring that blood flows in the right direction. For example, oxygen-rich blood must move away from the heart to the rest of the body to ensure it receives the nutrients it needs.

The main valve of the artery leaving the heart – the aortic valve – normally has three flapping parts which open when the heart beats and pumps blood, ensuring that blood only flows in one direction and cannot flow back into it. the heart.

About one in 50 people are born with only a two-flap aortic valve. We call this a bicuspid valve. In most people, it doesn’t cause any problems and they only find out they have it when they have a heart scan done for another reason. Sometimes doctors look for it via a CT scan if they hear a heart murmur.

DO YOU HAVE A QUESTION FOR DR ELLIE?

Email [email protected] or write to Health, The Mail on Sunday, 2 Derry Street, London, W8 5TT.

Dr. Ellie can only answer in a general context and cannot answer individual cases, nor give personal answers.

If you have a medical condition, always consult your own GP.

If it causes no problems when identified by a doctor, he will do nothing more than regularly monitor the patient.

Most people will not need further treatment. However, a bicuspid valve can also cause serious problems because it is more vulnerable to wear than a normal valve. It may become stiff and narrow or too soft, allowing blood to return to the heart.

These problems prevent the heart from working properly and lead to shortness of breath, chest pain, dizziness, and even blackouts.

If there are signs of valve degeneration, a specialist will increase the frequency of testing and possibly suggest a procedure to replace it. But that means complex heart surgery, so it would only be done if deemed absolutely essential.

Why HRT should not be abused

I was alarmed by a letter from a reader last week who said she had been given ‘too much’ HRT by her private GP.

When the dose he was prescribed failed to combat his hot flashes and insomnia, the doctor told him to use twice the amount of the drug. It still didn’t work, so the doctor added another drug and then increased the dose.

At this point, the patient suffered from breast pain, cramping, bloating, nausea, and headache.

“I felt poisoned,” she wrote.

I’m not surprised. High doses of female hormones can trigger a range of serious side effects, and taking higher than normal amounts is not advised.

She reduced her dose, found everything was getting better, and never went back to that doctor.

Has anyone else had a similar experience? Write to me and let me know.

Dr Ellie Cannon was contacted by a reader who claimed she had received

Dr Ellie Cannon was contacted by a reader who claimed she had been given ‘too much HRT’ by a doctor (stock image)

Let me know if you can’t contact your GP online

Does the seemingly unstoppable drive to move all GP services online make you anxious? Do you think that without a smartphone you will no longer be able to access vital health services? I know there are many of you – because I regularly get letters from readers saying so.

It’s estimated that one in ten Britons struggle with internet-based services, so surgeries these days can be a whole new world for some patients, with apps, texts and websites being used for everything , from prescriptions to appointment reminders.

I’m afraid it’s getting harder and harder for those who can’t log in.

Your GP should be able to advise, help and help you learn how to get online, if you say you are having difficulty accessing it. But I’m afraid some people are missing.

If this is you, write to me and let me know – I want to try and help find a solution.

Share.

Comments are closed.